DAYTON, Ohio (WDTN) — A 13-year-old Ohio boy has died after participating in a TikTok challenge.
Jacob Stevens, of Greenfield, was taken off life support this week after he overdosed on Benadryl.
The social media challenge advises users to take 12 to 14 pills to hallucinate. TikTok removed all videos relating to the challenge and is now offering resources for substance abuse.
Justin Stevens, Jacob’s father, had confirmed on a GoFundMe page that his son would be removed from life support because he had “no brain activity.”
“We do not think it’s fair to keep him on this,” wrote Justin Stevens, who was asking for donations “so that we can have a proper funeral and send off.”
Jacob’s parents described him as well-mannered, funny and loving. He enjoyed listening to music, playing football and spending time with his friends, according to his obituary.
Following the teen’s death, local substance abuse officials are emphasizing the importance of using over-the-counter drugs responsibly and as intended.
“By making sure they are keeping their medications away from their kids. They know where their medications are. Even something as simple as Benadryl or over-the-counter medications that we don’t necessarily think about,” said Colleen Oakes, Montgomery County Prevention Coalition manager. “So just making sure that they’re not falling into the wrong hands.”
Benadryl addressed the challenge in a statement on its website:
We understand that consumers may have heard about an online “challenge” involving the misuse or abuse of diphenhydramine. The challenge, which involves ingestion of excessive quantities of diphenhydramine, is a dangerous trend and should be stopped immediately. BENADRYL® products and other diphenhydramine products should only be used as directed by the label.
Collaboration and education are critical to putting an end to this dangerous misuse. We are working with TikTok and other social platforms to remove content that showcases this behavior. We will look to partner across industry and with key stakeholders to address this dangerous behavior.